Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 358, NWS Tallahassee, FL

August 2, 2012Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 2, 2012, 12:01 PM CDT for Gulf County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 12:01 PM CDT (17:01 UTC)
Expired
Aug 2, 2012, 12:45 PM CDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Gulf County, FL

The radar

The Tallahassee radar (KTLH), 103 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 12:14 PM CDTTSTM WND DMG4 N White City, FLA COUPLE OF TREES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS52 KTAE 021701
SVRTAE
FLC045-021745-
/O.NEW.KTAE.SV.W.0358.120802T1701Z-120802T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1245 PM CDT/145 PM EDT/

* AT 1157 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF PORT ST. JOE...
  OR NEAR HOWARD CREEK...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DALKEITH...WHITE CITY...MILLTOWN...HIGHLAND VIEW...SAINT JOE BEACH
  AND OVERSTREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2980 8531 2987 8536 2988 8538 2989 8537
      2992 8539 3008 8538 2996 8502 2991 8505
      2983 8503 2982 8502 2978 8504 2979 8506
      2977 8507
TIME...MOT...LOC 1701Z 101DEG 10KT 2990 8515

$$

38-GODSEY
1 follow-up statement
802 
WWUS52 KTAE 021719
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1219 PM CDT THU AUG 2 2012

FLC045-021745-
/O.CON.KTAE.SV.W.0358.000000T0000Z-120802T1745Z/
GULF FL-
1219 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM 
CDT/145 PM EDT/ FOR GULF COUNTY...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHITE CITY...MOVING
WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
ST. JOE...MILLTOWN...HIGHLAND VIEW...SAINT JOE BEACH AND OVERSTREET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH TREES 
ALREADY REPORTED DOWN IN GULF COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 2980 8531 2987 8536 2988 8538 2989 8537
      2992 8539 3008 8538 2996 8502 2991 8505
      2983 8503 2982 8502 2978 8504 2979 8506
      2977 8507
TIME...MOT...LOC 1719Z 101DEG 10KT 2991 8523

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:18 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 2, 10:18 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1118 AM EDT Thu Aug 2 2012

.NEAR TERM...[Today}.
This is a challenging forecast today. Surface data from around 13
UTC shows a weak surface boundary stretching from near Auburn
Alabama eastward through Macon and over near Savannah. This boundary
- what really amounts to a confluence zone across Middle Georgia -
will likely drop slowly southward today nearing our northern zones
by late afternoon. This feature will likely serve as a focus for
convection. Convection in the Florida Big Bend and Panhandle is
relatively well established, with the Big Bend sea breeze boundary
likely to be aided with its inland push by convectively driven
outflow from Apalachee Bay.

Low level flow is relatively light and variable, though does have a
notable easterly component in the 875 to 700 mb layer which could
enhance convergence in the Florida Big Bend and later into South
Central Georgia should the East Coast Sea Breeze make an appearance.
From an instability standpoint, moderate instability is expected
this afternoon with SBCAPES in the 2500 to 3000 J/KG range.

Given the existent mesoscale features and moderate instability this
afternoon, will reorient the afternoon pops to favor enhanced rain
chances from near Panama City northeastward to Albany and areas to
the east. Lower rain chances are expected up in Southeast Alabama
where it looks like a significant triggering mechanism will be
lacking.

With much of South Georgia/Alabama cloud free this morning (as
opposed to Florida), increased max temps a couple of degrees for
those areas.

&&

.SHORT TERM...
[Tonight through Saturday] Scattered convection may linger into
the early evening hours tonight before diminishing. Little change
to the previous forecast was made for the remainder of the period.
A gradual return to more sea-breeze driven convection is expected
through Saturday with a PoP distribution that reflects that
thinking. Seasonably warm temperatures are expected.

&&

.LONG TERM...
[Sunday through Wednesday] By Sunday the Atlantic Ridge
strengthens over the region. A trof associated with a Low moving
east through the Great Lakes will be making its way into the
Miss. river valley. By Monday and Tuesday PoP chances elevate to
between 40 and 50 percent due to added moisture from the tropics
and the arrival of the trof into our CWA. Temperatures can be
expected to reach the mid 90s in most areas and dip into the low
to mid 70s each night. Current GFS and Euro runs keep Tropical
Depression Five well to the south of our area through the period.
Both models bring what would be Ernesto into the Yucatan Peninsula
on Thursday on a westerly track. At this time it appears that the
quick exit of the eastern seaboard trof on Tuesday and subsequent
rebuilding of the ridge over the southeast will keep this system
on its current westerly track.

&&

.AVIATION...
[Through 12Z Friday] VLIFR conditions at the start of the period at
several terminals should lift by 13-14Z. After that, VFR conditions
are expected for the rest of today. Afternoon thunderstorms are
possible so pilots should expect to encounter some CBs capable of
producing heavy rain and gusty winds. Once convection begins to
develop, some TAFs may need to be amended to include tempo groups
for convection. Looking ahead to tonight, another round of MVFR or
lower conditions will be possible. For now, the forecast shows MVFR.

&&

.MARINE...
High pressure will build to the south of the marine area into the
weekend. This will result in generally low winds and seas
throughout much of the forecast period. This high pressure is
predicted to move over the water late in the weekend resulting in
a period of light and variable winds persisting into next week.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next week, so red flag conditions are not
expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...DVD
LONG TERM...Walsh/Camp
AVIATION...Walsh/Camp
MARINE...DVD
FIRE WEATHER...Walsh/Camp
Hazardous weather outlook, Aug 2, 1:05 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT THU AUG 2 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT THU AUG 2 2012 /105 AM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE ON THE STRONG
SIDE WITH AN ISOLATED SEVERE STORM POSSIBLE. THE MAIN THREATS WITH
ANY STORMS ARE EXPECTED TO BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH MID-WEEK NEXT WEEK. THE THREAT
FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Aug 2, 11:55 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT THU AUG 2 2012

FLZ014-015-114-115-021800-
INLAND GULF FL-COASTAL GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-
1155 AM CDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND GULF
COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 100 PM CDT/200 PM EDT/

AT 1152 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF PORT ST. JOE...OR NEAR HOWARD
CREEK...MOVING WEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2965 8534 2972 8540 2975 8540 2975 8539
      2969 8535 2970 8532 2981 8531 2988 8536
      3007 8530 2998 8502 2971 8504 2969 8517
      2969 8509 2967 8521 2967 8533
TIME...MOT...LOC 1654Z 095DEG 10KT 2989 8513

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:17 AM CDTDense Fog AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more3 hr
Aug 2, 11:55 AM CDTSpecial Weather StatementTAEGulf65 min
Aug 2, 12:23 PM CDTSpecial Marine WarningTAE52 min
Aug 2, 12:43 PM CDTSevere Thunderstorm WarningTAEGulf31 min
Aug 2, 2:58 PM CDTSpecial Weather StatementTAEWalton62 min
Aug 2, 3:06 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton39 min
Aug 2, 3:30 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.